





# "Elevating Innovation and Building Capacity towards Resource-Efficient, Circular, Low-Carbon, and Climate-Resilient Economy in the Pacific"

Side Event: 11th Asia-Pacific Forum for Sustainable Development

Date and Time: Thursday, February 22, at 16:45-18:00 (GMT+7)

Venue: UN ESCAP Meeting Room H in a hybrid format

Meeting Link: https://switch-asia.eu/event/elevating-innovation-and-building-capacity-towards-

resource-efficient-circular-low-carbon-and-climate-resilient-economy-in-the/

## Organizer(s)

EU SWITCH-Asia Policy Support Component (PSC)

### Co-organizer(s)

European Commission's Directorate-General for International Partnerships, the UNFCCC Regional Collaboration Centre for Asia and the Pacific (RCC Asia Pacific), and the United Nations Centre for Regional Development (UNCRD)- DSDG/UN DESA

## Registration

For all attendees attending this side event online, please register through this link: <a href="https://zoom.us/meeting/register/tJEqdOGrqTMiG9fySxQaMsUlm6JfZ-amNLis">https://zoom.us/meeting/register/tJEqdOGrqTMiG9fySxQaMsUlm6JfZ-amNLis</a>

Note that participants attending in-person should be registered under <u>INDICO</u> to attend the 11<sup>th</sup> APFSD. Those who did not register on Indico will not be able to access the United Nations Conference Center.

### **Background**

The Pacific countries face heightened vulnerability to both current and anticipated impacts of climate change, exacerbating existing unique challenges attributed to the region's remoteness and dependence on external resources. Despite these formidable circumstances, Pacific nations have exhibited commendable leadership in sustainable development, actively contributing to global climate action ambitions. Recognizing the imperative nature of the situation, regional and national strategies underscore the necessity for the Pacific's development trajectory to embrace resilience, resource efficiency, and a low-emission pathway.



Aligned with the objectives of the 11th APFSD, this side event aims to delve into viable options for Pacific countries to align their sustainable development trajectories with resilient, resource-efficient, and circular economy pathways. The focus will be on fostering innovation and building capacities through strategic partnerships. The event will explore sustainable consumption and production policy alternatives, with the potential to bolster the implementation of SDG 13 and SDG 17 in these countries.

#### **Key Questions**

This side event will examine the following key guiding questions:

- (1) Climate change impacts being of major concern to the Pacific Region and Countries, how can Sustainable Consumption and Production (SCP) patterns and Circular Economy (CE) actions support the sustainability ambitions in the region?
- (2) How can mainstreaming SCP and CE in climate policies and practices in the Pacific contribute to implementing SDGs 13 and 17, and their targets?
- (3) How can the integration of SCP/CE into the Nationally Determined Contributions (NDCs) strengthen the implementation of SDGs 13 and 17? Which are the steps to prioritize?
- (4) Being the pivotal stakeholders, how to induce and enhance innovations and capacity of the businesses and entrepreneurs, mainly MSMEs, towards resilient, resource efficient, circular economies in the region? Which are the sectors to focus on for quick wins in the transition pathway to sustainability?

#### **Event Outcomes**

- Increased awareness among the stakeholders the potential of SCP and circular economy as an essential tool for sustainable development pathways and
- 2. Strengthened policy alignment of SDG 13 and 17 with SCP and CE strategies for the Pacific Region

This side event will discuss how to support the implementation of the 2050 Strategy for the Blue Pacific Continent on the pathway towards resilience and well-being through partnerships, supporting the effort to bring circularity, SCP, and climate policies closer together. The key presentation will be delivered, addressing the intertwined issues of SCP, CE and climate change. The panel discussion will build on the key presentation and discuss the challenges and opportunities to integrate climate actions with SCP and CE solutions. The recommendations from the event will inform possible interventions needed to support national



governments and regional organisations in the Pacific region on the uptake of SCP and CE approaches towards low-carbon, resource-efficient and circular economy.

# **Programme**

Time	Speakers	Presentations/Discussions
16:45-16:50	Session Moderator	Background and Introduction of
5 mins	Mr. Arab Hoballah, Senior Expert	the side event.
	for the Pacific, SWITCH-Asia Policy	
	Support Component (PSC)	
16:50-16:55	Mr. Dirk Wagener	Welcome Remarks
5 mins	UN Resident Coordinator in Fiji, Solomon	
	Islands, Tonga, Tuvalu, and Vanuatu	
16:55-17:03	Mr. Sainivalati S. Navoti (Sai)	
8 mins	Chief of the SIDS Unit at the United	
	Nations Department of Economic and	
	Social Affairs (UNDESA)	
17:03-17:11	Dr. Zinaida Fadeeva, Team	Presentation: Understanding the
8 mins	Leader, SWITCH-Asia PSC	Nexus between SCP, Circular
		Economy and Climate
17:11-17:19	Dr. Stefanos Fotiou	Presentation: Linking climate
8 mins	Director, Office of SDGs, FAO &	action and food systems
	Director, UN Food Systems Coordination	transformation through uptake of
	Hub	SCP and CE strategies
	Panel Discussion	
17:19-17:20	Moderator of Panel Discussion	Introduction to Panel discussion
1 min	Dr. Zinaida Fadeeva, SWITCH-Asia PSC	
17:20-17:50	Brief statement/answers to questions raised to panelists	
30 min	Ms. Juhi Bansal, NDC/LT-LEDS Regional Specialist, UNFCCC Regional	
	Collaboration Centre for Asia and the Pacific (RCC Asia Pacific)	
	Mr. Choudhury Rudra Charan Mohanty, Environment Programme	
	Coordinator, United Nations Centre for Regional Development (UNCRD)- DSDG/UN DESA	
	Mr. Lawrence Pero Duguman, First Assistant Secretary – Policy and Budget	
Division Department of National Planning and Monitorin		
	Mr. Piyachart Isarabhakdee, CEO of Brandi & Co	
17:50-17:55	All Speakers	Questions from the Participants
5 mins		
17:55-18:00	Dr. Zinaida Fadeeva, Team Leader, EU	Closing remarks
5 mins	SWITCH-Asia PSC	

**For information,** please contact: Dr. Zinaida Fadeeva, Team Leader, EU SWITCH-Asia Policy Support Component at <u>zinaida@switch-asia.eu</u> cc: <u>loraine@switch-asia.eu</u>

